Try it
Pharmacology · Alcohol dependence: disulfiram
Sample itemA man in an alcohol de-addiction programme is started on disulfiram. What happens if he drinks alcohol?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Accumulation of acetaldehyde causing flushing, palpitations, nausea and hypotension
Disulfiram inhibits aldehyde dehydrogenase, so ethanol intake leads to acetaldehyde accumulation and an aversive reaction. Metronidazole, some cephalosporins and chlorpropamide can cause a similar disulfiram-like reaction. Acamprosate and naltrexone reduce craving.
Option by option
A. Immediate sedation and coma
Sedation is not the mechanism.
B. Complete absence of effect
The point of the drug is an aversive reaction.
C. Accumulation of acetaldehyde causing flushing, palpitations, nausea and hypotension (correct)
Correct. Acetaldehyde accumulates and causes the reaction.
D. Seizures
Seizures are not the characteristic reaction.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?